Montana, 2012

High Wind in Montana, November 23 to 24, 2012

November 23 to 24, 2012 · NWS TFX · 2 events in 2 counties and zones

High westerly winds developed along the Rocky Mountain Front and caused difficult travel conditions over Marias Pass and the Hudson Bay Divide. Areas of blowing snow also caused reduced visibilities.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High westerly winds developed along the Rocky Mountain Front and caused difficult travel conditions over Marias Pass and the Hudson Bay Divide. Areas of blowing snow also caused reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 23, 4:45 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 23, 4:45 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MST FRI NOV 23 2012

.DISCUSSION...
TONIGHT THROUGH SUNDAY...TWO DISTURBANCES WILL AFFECT THE AREA OVER
THE NEXT FEW DAYS. THE MAIN CONCERNS THROUGH THE PERIOD WILL BE
WINDY CONDITIONS AND HIGH ELEVATION SNOW OVER THE ROCKY MOUNTAIN
FRONT THROUGH SATURDAY MORNING FOLLOWED BY INCREASING PRECIPITATION
CHANCES AND ACCUMULATING SNOWFALL FOR THE REMAINDER OF THE AREA
SATURDAY THROUGH SUNDAY.

THE FIRST AND STRONGEST OF TWO DISTURBANCES WILL MOVE INTO THE AREA
TONIGHT THROUGH SATURDAY. WINDS WILL INCREASE TO OVER 60 KNOTS JUST
ABOVE RIDGETOP LEVEL IN THE ROCKIES THIS EVENING. CONDITIONS ARE
FAVORABLE FOR THESE WINDS TO DESCEND DOWN THE EASTERN SLOPES OF THE
ROCKY MOUNTAIN FRONT AND A HIGH WIND WARNING REMAINS IN EFFECT FOR
THIS AREA. FURTHER EAST OVER THE PLAINS IT WILL BE BREEZY BUT DO NOT
EXPECT THE STRONG WINDS TO SPREAD OUT INTO THE PLAINS. SNOW
SHOWERS SHOULD ALSO BECOME WIDESPREAD NEAR THE CONTINENTAL DIVIDE
TONIGHT AS ABUNDANT PACIFIC MOISTURE IS TRANSPORTED INTO THE
REGION. LIFT ASSOCIATED WITH A STRONG UPPER LEVEL JET WILL HELP
SPREAD SOME OF THE PRECIPITATION INTO THE REMAINDER OF THE AREA ON
SATURDAY...WITH THE BEST CHANCE IN THE CENTRAL AND SOUTHWEST
MOUNTAINS. A CANADIAN COLD FRONT WILL ALSO PUSH SOUTH INTO THE AREA
ON SATURDAY.  THIS FRONT WILL BE NEAR THE CANADIAN BORDER IN THE
MORNING AND PUSH THROUGH MUCH OF NORTH CENTRAL MONTANA BY EVENING.
ALTHOUGH TEMPERATURES WILL COOL BEHIND THE FRONT THE COLDEST AIR
WILL REMAIN OVER THE FAR EASTERN PORTION OF THE CWA. THIS WILL RESULT
IN A MIX OF RAIN AND SNOW FOR MUCH OF THE PLAINS AND SOUTHWEST
VALLEYS SATURDAY AND SATURDAY NIGHT.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE REGION ON SUNDAY BRINGING
A SECOND ROUND OF PRECIPITATION INTO THE AREA. TEMPERATURES SHOULD BE
COOLER WITH THIS SYSTEM RESULTING IN MAINLY SNOW ACROSS THE AREA.
TOTAL SNOW ACCUMULATIONS FROM TONIGHT THROUGH SUNDAY WILL BE IN THE
1 TO 2 INCH RANGE FOR THE PLAINS AND VALLEYS. 2 TO 4 INCHES WILL BE
POSSIBLE IN THE HIGHER PLAINS IN THE HIGHWAY 200 CORRIDOR EAST OF
INTERSTATE 15. 6 TO 9 INCHES OF SNOWFALL IS EXPECTED IN THE
MOUNTAINS WITH UP TO A FOOT IN THE HIGHER PEAKS. HAVE EXTENDED THE
WINTER WEATHER ADVISORY FOR THE ROCKY MOUNTAIN FRONT THROUGH LATE
SUNDAY EVENING. SNOW AMOUNTS ARE NOT OVERLY IMPRESSIVE WITH THIS
EVENT BUT GIVEN THE INCREASED TRAVEL THROUGH THE HOLIDAY WEEKEND
HAVE ISSUED A WINTER WEATHER ADVISORY FOR ELEVATION ABOVE 4000 FEET
IN CENTRAL AND SOUTHWEST MONTANA SATURDAY MORNING THROUGH LATE
SUNDAY EVENING. LANGLIEB

MONDAY THROUGH FRIDAY...A RATHER QUIET PERIOD OF WEATHER IS EXPECTED
FOR MUCH OF NEXT WEEK OVER THE REGION. AN UPPER LEVEL TROF WILL BE
EXITING THE REGION ON MONDAY...RESULTING IN AN AN UPPER LEVEL RIDGE
BUILDING OVER THE AREA FOR TUESDAY THROUGH FRIDAY. THE END RESULT
WILL BE A SLOW WARMING TREND...AND MOSTLY DRY CONDITIONS OVER THE
PLAINS. THERE WILL CONTINUE TO BE A SMALL CHANCE FOR A SHOWER OVER
THE ROCKY MOUNTAIN FRONT MOST DAYS...BUT PRECIPITATION AMOUNTS LOOK
TO BE ON THE LIGHT SIDE. BRUSDA/WARANAUSKAS

&&

.AVIATION...
UPDATED 2345Z.
UPPER LEVEL HIGH PRESSURE RIDGE CURRENTLY COVERING MUCH OF THE
MONTANA WILL BE FLATTENED AND DISPLACED AS SEVERAL WEATHER SYSTEMS
PUSH THROUGH THE STATE DURING THE PERIOD.  BROAD AREA OF PACIFIC
MOISTURE MOVING IN WITH THESE WEATHER SYSTEMS. AS THE PATTERN CHANGE
OCCURS...SURFACE COLD FRONT EXPECTED TO DROP SOUTH OF THE US/CAN
BORDER EARLY SAT MORNING BRINGING SCATTERED RAIN/SNOW SHOWERS VCNTY
KCTB/KHVR BEFORE SUNRISE...AFFECTING OTHER LOCATIONS LATER IN THE
MORNING/AFTERNOON. WINDS WILL BE GENERALLY LIGHT ACROSS MUCH OF THE
REGION. GUSTS OF 20 TO 30 KTS FROM KCTB TO KGTF TO CONTINUE EARLY IN
THE PERIOD....AND HIGH WINDS ALONG ROCKY MOUNTAIN FRONT WILL
CONTINUE INTO SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  45  26  36 /  10  50  40  50
CTB  32  39  20  32 /  20  40  30  40
HLN  31  43  27  36 /  10  50  40  40
BZN  26  45  28  36 /  10  50  60  50
WEY  20  34  24  31 /  10  50  70  70
DLN  29  42  28  35 /  10  40  50  50
HVR  29  36  19  28 /  30  40  10  30
LWT  34  43  23  32 /  10  50  50  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 1 AM MST MONDAY FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 1 AM MST MONDAY
BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS
AND CLARK...CHOUTEAU...FERGUS...GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.

&&

SHORT TERM...LANGLIEB
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 23, 4:36 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 AM MST FRI NOV 23 2012

MTZ009-048-241145-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
436 AM MST FRI NOV 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING CONTINUES IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL BE IN
EFFECT BEGINNING AT 6 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE IN EFFECT UNTIL NOON MST
SATURDAY.

PERIODS OF SNOW AND COLDER WEATHER ARE EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK. TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE
POSSIBLE FOR LOWER ELEVATIONS AND A FOOT OR MORE IN THE
MOUNTAINS. ADDITIONAL WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE APPRECIATED.

MTZ008-010>015-044>047-049>055-241145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
436 AM MST FRI NOV 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW AND COLDER WEATHER ARE EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK. TOTAL SNOW ACCUMULATIONS UP TO 4 INCHES ARE
POSSIBLE FOR THE VALLEYS AND 6 TO 12 INCHES IN THE MOUNTAINS.
WINTER WEATHER HIGHLIGHTS COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 23, 5:48 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 PM MST FRI NOV 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST 6 WNW BROWNING          48.60N 113.11W
11/23/2012  M61 MPH          GLACIER            MT   ASOS

            GUST TO 61 MPH AT STARR-BROWNING AIRSTRIP

&&

MPJ
Local storm report, Nov 23, 5:52 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MST FRI NOV 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
11/23/2012  M72 MPH          GLACIER            MT   MESONET

            GUST TO 72 MPH AT DEEP CREEK RAWS. SUSTAINED WINDS 52
            MPH.

&&

MPJ

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 23, 6:28 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

Two Medicine Bridge DOT measures 60 mph wind gust.

High Wind, Southern Rocky Mountain Front

When
November 24, 1:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer

COOP Observer 4 miles SSE of Bynum measures peak wind gust of 72 mph. Time of event at 0100 LST is estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418389, 418392.